Nevada, 2006

Heavy Snow in Nevada, March 20 to 21, 2006

March 20 to 21, 2006 · NWS REV · 1 event in 1 county or zone

Heavy snowfall was reported in Churchill County overnight.Storm total snowfall amounts:4 SW Stillwater 8 inches4 SSW Fallon 6 inches

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Heavy snowfall was reported in Churchill County overnight.Storm total snowfall amounts:4 SW Stillwater 8 inches4 SSW Fallon 6 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 20, 4:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 20, 4:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
430 PM PST MON MAR 20 2006

.UPDATE...
BAND OF HEAVY SNOW MOVING THROUGH THE RENO SPARKS AREA HAS PROMPTED
ISSUANCE OF SNOW ADVISORY UNTIL 7 PM. ACCUMULATIONS 1 TO 3 INCHES
POSSIBLE. NO OTHER CHANGES TO FORECAST. RC

.SHORT TERM...
NEXT STORM MOVING THROUGH AT THIS TIME AND NOT VERY IMPRESSIVE.
FRONTAL BAND STRUGGLING TO MAKE IT OVER SIERRA CREST WITH WEAKENING
LIFT AS MAIN DYNAMICS FROM THE STORM CONTINUE TO HEAD SOUTH AND
EAST. IT LOOKS AS IF THE BRUNT OF THE STORM WILL BE FELT OVER MONO
COUNTY...AND ONLY NEAR THE CREST THERE. STILL A CHANCE OF CURRENT
STATEMENTS WORKING OUT DUE TO CONVECTIVE NATURE OF BAND AS KSAC
PICKED UP OVER A HALF INCH OF RAIN IN 3 HOURS. THEREFORE...WILL
CONTINUE WITH THE ADVISORIES AND WARNINGS AS CURRENTLY ADVERTISED
...BUT THESE WILL LIKELY BE CANCELED EARLY. WILL BE A FEW
POST-FRONTAL SHOWERS WITH THE HEAVIEST ENDING AROUND MIDNIGHT. ANY
MEASURABLE PRECIP FOR LEE OF THE SIERRA LOOKING LESS LIKELY DUE TO
S-SE FLOW ALTHOUGH GARDNERVILLE LIKELY TO BE HARDEST HIT...A COUPLE
INCHES AT WORST. AS IS TYPICAL WITH A NEGATIVELY TILTED UPPER LOW IN
SPRING...IT WILL HIT EASTERN NV MUCH HARDER THAN WESTERN NV.

THIS SYSTEM WILL QUICKLY MOVE INTO AZ TUESDAY WITH WARMING TEMPS AND
SUBSIDENCE BEHIND. WILL STILL HAVE ENOUGH MOISTURE AND SHALLOW
INSTABILITY FOR ISOLATED SNOW SHOWERS...BUT NOTHING REALLY
ORGANIZED. THEN UPPER LOW DIGGING IN GULF OF ALASKA WILL ALLOW A
MODERATE AMPLITUDE RIDGE OVER THE WEST. EXPECT TO SEE WARMING
TEMPERATURES WITH 60 IN MANY WESTERN VALLEYS BY THURSDAY WITH MILD
SOUTHWEST FLOW. WALLMANN

.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER LOW REMAINS STATIONARY OFF THE BC COAST ON FRIDAY...AND ITS
COLD FRONT BEGINS TO MAKE ITS WAY INTO LASSEN COUNTY IN THE EVENING.
BETTER EC/GFS AGREEMENT TODAY ON BRINGING THE COLD FRONT EASTWARD
INTO THE SIERRA AND ITS LEE FRIDAY NIGHT...AND ACROSS THE ENTIRE CWA
BY SATURDAY. BOTH MODELS SHOW THE FRONT LOSING SOME OF ITS MOISTURE
AS IT MOVES OFF THE CREST...SO I LEFT POPS ALONE AGAIN...ON THE
CONSERVATIVE SIDE. SNOW LEVELS BEGIN FRIDAY AROUND 7K
FEET...DROPPING TO 5-6K FEET AFTER FRONTAL PASSAGE SATURDAY. WITH
MOISTURE WANING...DOESNT LOOK LIKE THERE WILL BE ANY HYDROLOGICAL
ISSUES WITH THE SYSTEM AT THIS TIME WITH THE HIGHER SNOW LEVELS.
AFTER SOME LEFTOVER SHOWERS SATURDAY NIGHT...NORTHWEST FLOW MOVES IN
BEHIND THE EXITING SYSTEM...AND THERE MAY BE A FEW BACKWASH SHOWERS
ON SUNDAY. SUNDAY NIGHT BRINGS SOME CLEARING...AS A SHORTWAVE RIDGE
MOVES INTO THE REGION. THIS WILL DRY THINGS OUT AND I PULLED POPS
FROM SUNDAY NIGHT. TEMPERATURES BEGIN TO REMAIN AT CLIMATOLOGY
THROUGH THE LONG TERM. SHULZ

&&

.AVIATION...
SNOW SHOWERS INCREASE IN COVERAGE AND MVFR CONDITIONS WILL BE COMMON
THROUGH 06Z. TEMPO IFR CEILINGS AND VISIBILITIES WITH HEAVIER
SHOWERS...PRIMARILY IN THE SIERRA. SHULZ

.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY UNTIL 4 AM PST TUESDAY FOR NVZ002.

     SNOW ADVISORY UNTIL 7 PM PST THIS EVENING FOR NVZ003.

CA...SNOW ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR CAZ071.

     SNOW ADVISORY UNTIL 4 AM PST TUESDAY FOR CAZ072.

     WINTER STORM WARNING TO 4 AM PST TUESDAY FOR CAZ073.

&&
Hazardous weather outlook, Mar 20, 6:45 AM PST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PST MON MAR 20 2006

CAZ070>073-NVZ001>006-211500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
645 AM PST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
PST TUESDAY FOR MONO COUNTY. SEE THE LATEST WINTER WEATHER STATEMENT
FROM KREV/ WWUS45 KRNO WSWREV/ FOR DETAILS.

SNOW ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT PST TONIGHT
FOR NORTHEASTERN CALIFORNIA. SEE THE LATEST WINTER WEATHER STATEMENT
FROM KREV/ WWUS45 KRNO WSWREV/ FOR DETAIL.

SNOW ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM PST TUESDAY FOR
THE LAKE TAHOE AREA. SEE THE LATEST WINTER WEATHER STATEMENT FROM
KREV/ WWUS45 KRNO WSWREV/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING IN EFFECT TO 10 AM PST TUESDAY FOR MONO COUNTY.
SEE THE LATEST WINTER WEATHER STATEMENT FROM KREV/ WWUS45 KRNO
WSWREV/ FOR DETAILS.

SNOW ADVISORY IN EFFECT TO 4 AM PST TUESDAY FOR THE LAKE TAHOE AREA.
SEE THE LATEST WINTER WEATHER STATEMENT FROM KREV/ WWUS45 KRNO
WSWREV/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 20, 5:19 PM PST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
519 PM PST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     SNOW             N FORT BIDWELL          41.86N 120.15W
03/20/2006  M2.5 INCH        MODOC              CA   TRAINED SPOTTER

            2.5 INCHES SINCE 1000L.

0447 PM     HEAVY SNOW       5 N RENO                39.61N 119.82W
03/20/2006  M2.0 INCH        WASHOE             NV   OFFICIAL NWS OBS

            2 INCHES SNOWFALL WITHIN 50 MINUTES.

&&

JKIELHOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Pershing/Churchill/X Se Washoe/Nc&ne Lyon

When
March 20, 8:00 PM PST to March 21, 2:00 AM PST
Where
Pershing/Churchill/X Se Washoe/Nc&ne Lyon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493465.